Jump to content
eps10281

eps10281 - Tapering off Pristiq, and then Effexor

Recommended Posts

eps10281

Hi All,

 

I found this forum after searching for how to get off of Pristiq. I had been on Zoloft for 7 years to treat anxiety and mild, but consistent depression. After that time, it had seemed to build up in my system such that I began having a large decrease in sexual ability. After a visit to the Uroligist and nothing wrong, my internist doc suggested I try Pristiq as that didn't have some of the same side effects - big error. So, a couple of days off of Zoloft in January 2012, and then to 50mg Pristiq. Wasn't a bad switch, I had some mood swings for a while and then settled in. However, the Pristiq made the sexual disfunction basically complete. So, I started searching to educate myself before heading to see the psych-doc. I read up on everything here, which was amazing, and clearly, going cold turkey, or going halves, or alternating was not the way to go.

 

When visiting my new pysch, she said how she hates Pristiq and the drug companies, and these new drugs. She never prescribes Pristiq. After the basic history and such, and my desire to get off of the meds, she prescribed 75mg Effexor XR to be taken simultaneously with the Pristiq for four days, then 1/2 Pristiq tab for four days with the Effexor XR 75mg, and then just the Effexor 75mg. I am now on my third day of just Effexor XR 75mg and so far, some very very mild WD symptoms - slight shakey feeling, and very dull headache. Nothing bad at all so far. We are going to hold at this level for another week to see, and our goal is to get down to 37.5 mg in the next couple of months.

 

So far, so good.

Share this post


Link to post
peggy

welcome eps10281!

 

you are lucky to have found a doctor who seems to have a healthy view of SSRI's!!!!

most of us here have had the drug merry go round and would suggest a 10% reduction every 3-4 weeks. So, from 75mg, down 7.5mg to 67.5mg. If you are on XR capsules, you can open them up, count them and work out how many to remove.

 

I am on the brand name XR - i bought a bag of empty gelatine capsules and i count out my dose reduction every 3 weeks into the new capsules.

 

you can find some hints for reducing effexor here tips for reducing effexor

Share this post


Link to post
Jemima

A warm welcome, eps10281. I'm glad you found us and that you have a doctor who has her head screwed down tight. Feel free to encourage her to sign up on this forum and read to her heart's content. I don't think there's such a vast collection of personal histories and factual information anywhere else on the Web. We also maintain a list of doctors who do understand withdrawal and the necessity of slow tapering, which she might be interested in joining.

 

http://survivingantidepressants.org/index.php?/topic/988-recommended-doctors-therapists-or-clinics/

 

Pristiq is truly a horrid drug. At present, there is no way to taper off of it except by switching to Effexor. Here's an article that will justify your doctor's opinion:

 

http://survivingantidepressants.org/index.php?/topic/3306-prescribed-and-abandoned-another-drug-settlement/

 

I would suggest staying on your present dose of Effexor for at least a month before decreasing any further. Ten days to two weeks isn't enough time to know if you're going to experience withdrawal symptoms, especially with Effexor, which seems to have something of a delay before withdrawal sets in. We have several people on this forum who cold-turkeyed Effexor and thought they were doing fine until about five months later when they went into terrible withdrawal, a point at which reinstating the drug may or may not work. Here's an article specifically on tapering Effexor:

 

http://survivingantidepressants.org/index.php?/topic/272-tips-for-tapering-off-effexor-and-effexor-xr-venlafaxine/

 

So take it easy. There is no point at all in rushing to get the drug out of your system, because the drug makes changes in the brain. Those changes are what cause withdrawal when the drug is discontinued too fast. Your now modified brain is going to need the (very gradually decreasing) chemical support of the drug as it returns to normal function.

Share this post


Link to post
eps10281

Thanks for the welcomes. I feel very lucky to have found this site, especially with so many others who have been down this path or who are on this path.

 

I have already ordered the gelatin capsules, and after speaking with my psych, I am going to half-step from Effexor XR 75mg to 37.5mg over a two-week interval. I realize that many here have taken lower tapers and over a longer period of time (and held for a while), but our thinking is that the Effexor is replacing the Pristiq and we don't want to get too set at a level of Effexor - in this case, the 75mg. So, the current plan is to be on the 75mg dose for three weeks, and then be at 56.25 for two weeks (taking out 25%) and then drop to 37.5 and hold for a while (which could be several months). We were originally going to go right to the 37.5mg after a couple of weeks, but everyones' experiences so well described here have made us take it a little slower.

 

Also to note - my first Effexor XR prescription was for generic, and after a couple of days of shakiness, she wrote me another prescription for brand. She said she has had some of her patients report shakiness with the generic before. So, I am on the brand version now.

 

All of the experiences here have helped us make a much more informed decision. One thing I will pass along from my pysch about me (so it may help in your evaluation of what we are doing) is that she sees I am very determined to get off this medicine, and that if it was not for that, she might be doing it differently, but didn't say what that was.

 

As of now, the withdrawal symptoms I am feeling are a very very slight shakiness and that is it (much better since going to the brand). The headaches are gone (only lasted about three days and they were very mild). If it starts to ramp up, or get worse, the plan is to speak with they pysch and figure out an adjustment. (I have a feeling all of the help here so far will be of great use).

 

I shall keep you posted.

Share this post


Link to post
Altostrata

eps, you might also want to read this topic http://survivingantidepressants.org/index.php?/topic/876-tips-for-tapering-off-pristiq-desvenlafaxine/

 

According to various estimates, 150mg Effexor and 50mg Pristiq are roughly equivalent. Your plan is a very rapid taper from desvenlafaxine (the Effexor metabolite from which Pristiq was created).

 

our thinking is that the Effexor is replacing the Pristiq and we don't want to get too set at a level of Effexor - in this case, the 75mg

Sorry, this goes contrary to the general philosophy of tapering. It's not a matter of "getting too set," you want to your nervous system down easy, and allow it to adjust at each change in dosage. Progressively tapering no matter what is a recipe for generating severe withdrawal symptoms in those who might be susceptible to them.

 

You may or may not be in the susceptible group. This cannot be predicted.

 

If I were designing your taper plan, I would suggest a more cautious one:

 

1) Overlap of 25mg Pristiq with Effexor XR 75mg for four days (which you've done)

 

2) Add Effexor XR 75mg and drop Pristiq

 

3) Stabilize on 150mg Effexor XR for 2 weeks

 

4) Decrease 150mg Effexor XR by 10% a month, calculated on the last dosage. Given that it's Effexor XR and not regular Effexor, you'll have to count beads.

 

5) If you get withdrawal symptoms, they're a sign you've reduced too fast and you'll need to slow down.

 

 

At least your doctor seems to have a clue, which is heartening.

Share this post


Link to post
Gardner

Hi All,

 

I found this forum after searching for how to get off of Pristiq. I had been on Zoloft for 7 years to treat anxiety and mild, but consistent depression. After that time, it had seemed to build up in my system such that I began having a large decrease in sexual ability. After a visit to the Uroligist and nothing wrong, my internist doc suggested I try Pristiq as that didn't have some of the same side effects - big error. So, a couple of days off of Zoloft in January 2012, and then to 50mg Pristiq. Wasn't a bad switch, I had some mood swings for a while and then settled in. However, the Pristiq made the sexual disfunction basically complete. So, I started searching to educate myself before heading to see the psych-doc. I read up on everything here, which was amazing, and clearly, going cold turkey, or going halves, or alternating was not the way to go.

 

When visiting my new pysch, she said how she hates Pristiq and the drug companies, and these new drugs. She never prescribes Pristiq. After the basic history and such, and my desire to get off of the meds, she prescribed 75mg Effexor XR to be taken simultaneously with the Pristiq for four days, then 1/2 Pristiq tab for four days with the Effexor XR 75mg, and then just the Effexor 75mg. I am now on my third day of just Effexor XR 75mg and so far, some very very mild WD symptoms - slight shakey feeling, and very dull headache. Nothing bad at all so far. We are going to hold at this level for another week to see, and our goal is to get down to 37.5 mg in the next couple of months.

 

So far, so good.

 

Hi

I'm Gardner and just added my new post on pristiq withdrawal and going to 25 mugs effexor 2x a day. Would love to share info.

Hope to hear from you !

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy